Wyoming, 2013

Tornado and Hail in Wyoming, May 27, 2013

May 27, 2013 · NWS RIW · 3 events in 3 counties and zones

Severe thunderstorms developed before noon in a favorable environment over north-central Wyoming. The storms eventually developed farther to the east on either side of the Bighorn Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Severe thunderstorms developed before noon in a favorable environment over north-central Wyoming. The storms eventually developed farther to the east on either side of the Bighorn Mountains. One storm spawned a weak tornado over open country in eastern Park County. Another storm eventually produced large hail near Ten Sleep, while smaller hail fell in southern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 1:57 AM MST, 8 hours 3 minutes earlier.

Area forecast discussion, May 27, 1:57 AM MST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MDT MON MAY 27 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

A SHORTWAVE DIPPING INTO IDAHO DURING THE OVERNIGHT HOURS WILL TRACK
ACROSS THE NORTHERN FORECAST AREA BY NOON. WESTERLY FLOW BEHIND THIS
SHORTWAVE WILL CUT OFF THE VERY DRY SOUTHWEST FLOW THAT HAS BEEN
ACROSS SOUTHERN AND CENTRAL WYOMING FOR THE PAST FEW DAYS. IT WILL
ALSO INCREASE THE CHANCES OF A SHOWER OR THUNDERSTORM TODAY SOUTH OF
THE OWL CREEKS...EVEN IF MAINLY CONFINED TO THE HIGHER ELEVATIONS.
ANY OF THESE STORMS THAT DO DETACH FROM THE MOUNTAINS ARE CAPABLE OF
PRODUCING VERY GUSTY OUTFLOW WINDS. THE HIGHEST INSTABILITY AND
RICHEST MOISTURE WILL REMAIN ACROSS NORTHEAST WYOMING WHERE THE WAVE
WILL BE TRACKING...AND MUCH EARLIER IN THE DAY TODAY AS SOME
STABILIZATION WILL OCCUR BEHIND THE WAVE AS IT PASSES FROM WEST TO
EAST. TEMPERATURES WILL BE ABOUT 5 DEGREES COOLER TODAY BUT STILL
SEASONAL FOR LATE MAY. GUSTY SURFACE WEST WIND OF 10-25 MPH WILL
BECOME PREVALENT AT MANY LOCATIONS THIS AFTERNOON. MOST OF THE
PRECIPITATION WILL END FAIRLY EARLY THIS EVENING AS THE SHORTWAVE
EXITS TO THE EAST AND A SHORT LIVED HIGH PRESSURE RIDGE MOVES OVER
THE AREA.

THE MODELS HAVE MAINTAINED THE DIGGING NEGATIVELY TILTED TROUGH
TREND FOR TUESDAY...MEANING WIDESPREAD SHOWER AND ISOLATED TO
SCATTERED EMBEDDED THUNDERSTORMS ACROSS THE AREA. ONE NOTED CHANGE
IN THE LATEST MODEL DATA IS AN INCREASE IN MOISTURE...SO MANY OF
THESE STORMS WILL DROP A WETTING RAIN. THE THREAT FOR SEVERE STORMS
LOOKS TO BE FAIRLY LOW AT THIS TIME WITH THE BEST INSTABILITY IN THE
CWA EXPECTED TO BE ALONG THE I25 CORRIDOR...INCLUDING CASPER WHERE
HAIL MAY APPROACH SEVERE LIMITS IF THE RIGHT STORM HITS THE RIGHT
AIRMASS. BY WEDNESDAY MORNING H7 TEMPS WILL DIP DOWN TO -2C IN THE
FAR WEST WITH SNOW POSSIBLE IN THE TETONS ABOVE 8500 FEET. THE
ASSOCIATED 700MB CIRCULATION WILL TRACK EAST ACROSS THE NORTHERN
TIER OF WYOMING DURING THE COURSE OF THE DAY WEDNESDAY.
OVERALL...WEDNESDAY WILL BE A COOL AND UNSETTLED DAY WITH A GOOD
CHANCE OF MEASURABLE PRECIP JUST ABOUT ANYWHERE IN THE CWA.

.LONG TERM...THURSDAY THROUGH MONDAY

THE WEATHER SYSTEM OVER THE REGION THURSDAY WILL BRING SCATTERED
SHOWERS AND STORMS TO THE AREA. THE SYSTEM WILL SLOWLY EXIT ON
FRIDAY BUT THE LONG RANGE MODELS CONTINUE TO STRUGGLE WITH THE TRACK
OF THE SYSTEM AS IT LEAVES MONTANA. IT APPEARS IT WILL TRACK
SOUTHEAST ON FRIDAY AND INTO SOUTH DAKOTA FRIDAY NIGHT/SATURDAY
MORNING. STILL LOOKS UNSETTLED FRIDAY WITH A CHANCE OF SHOWERS AND
STORMS. SATURDAY LOOKS TO BE DRIER WITH ONLY ISOLATED SHOWERS OR
STORMS IN AND NEAR THE MOUNTAINS...ECMWF IS INDICATING MORE
COVERAGE OF SHOWERS AND STORMS EAST OF THE DIVIDE SATURDAY. WILL
KEEP ACTIVITY ISOLATED FOR NOW. SUNDAY LOOKS MOSTLY DRY WITH ONLY
ISOLATED SHOWERS OR STORMS OVER THE NORTHERN WY MOUNTAINS. NEXT
MONDAY THE GFS BRINGS ANOTHER SYSTEM INTO THE PACIFIC NW STATES
WITH ISOLATED SHOWERS AND STORMS FOR THE NORTHWEST AND FAR NORTH.
THE GEM MODEL IS DRY AT THIS TIME. THE ECMWF ALSO HINTS AT A
DISTURBANCE NEXT MONDAY AFTERNOON BUT ITS PLACEMENT IS NORTH OF
THE GFS AT 00Z TUESDAY JUNE 4. ITS SOLUTION WOULD IMPLY SOME
CONVECTION OVER THE NORTH AS WELL. THUS WILL ADD TO THE FORECAST
NEXT MONDAY. AS FOR TEMPS...COOL HIGHS THURSDAY AND FRIDAY WITH
THE WEATHER SYSTEM IN THE AREA. THEN WARMING HIGHS SATURDAY
THROUGH NEXT MONDAY TO WELCOME IN THE MONTH OF JUNE.

&&

.AVIATION.../12Z ISSUANCE/

WATER VAPOR SHOWS A DISTINCT SHORTWAVE TROUGH ACROSS EASTERN IDAHO
EARLY THIS MORNING. THIS TROUGH WILL CONTINUE EASTWARD...MAKING IT
TO CENTRAL WYOMING BY 18Z...AND THEN INTO THE PLAINS BY AROUND
00Z TUESDAY. THE TIMING OF THIS TROUGH SHOULD RESULT IN A RELATIVELY
EARLY START TO CONVECTION...BUT ALSO A QUICKER ENDING TO THE
CONVECTION THIS AFTERNOON/EARLY EVENING. ISOLATED CONVECTION WILL
LIKELY BE ONGOING ACROSS THE NORTHWEST THIS MORNING...SPREADING EAST
THROUGH THE MORNING...BECOMING MORE ROBUST BY LATE MORNING INTO THE
EARLY AFTERNOON. THE BEST CHANCE OF SEEING THUNDERSTORMS WILL BE
ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY THIS AFTERNOON...WITH
LOWER CHANCES FARTHER SOUTH AND WEST. CONVECTION SHOULD QUICKLY
DISSIPATE FROM WEST TO EAST DURING THE AFTERNOON INTO THE EVENING.
VFR CONDITIONS WILL OCCUR EXCEPT FOR BRIEF MVFR/IFR CONDITIONS IN
CONVECTION. AFTER 03Z TUESDAY...A SHORTWAVE TROUGH DIVING INTO THE
GREAT BASIN WILL RESULT IN INCREASING MID LEVEL CLOUDINESS ACROSS
THE REGION...WITH SOME SHOWER ACTIVITY POSSIBLY BREAKING OUT AFTER
06Z TUESDAY OUT WEST.

&&

.FIRE WEATHER...

WESTERLY FLOW GRADUALLY SPREADS EAST ACROSS THE STATE BEHIND A
SHORT WAVE FEATURE THAT WILL BRING MORE SHOWERS AND THUNDERSTORMS
TO THE STATE THIS MORNING TO EARLY AFTERNOON. THIS WILL LEAVE THE
CASPER DISPATCH AREA AND THE HIGHER ELEVATIONS OF THE NORTH WITH
THE BEST CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS. GUSTY
WEST WIND WILL INCREASE TO 12-25MPH IN MANY ZONES BETWEEN 1100L
AND 1400L TODAY. DRY TONIGHT AHEAD OF THE NEXT ROUND OF MOISTURE
POISED TO AFFECT WESTERN WYOMING ON TUESDAY...THERE WILL BE A GOOD
CHANCE OF WETTING RAIN WITH THESE STORMS. SHOWERS AND STORMS WILL
BE WIDESPREAD TUESDAY AFTERNOON ACROSS THE AREA. A TROUGH OF LOW
PRESSURE THEN LOOKS TO SET-UP SHOP ACROSS THE NORTHERN AND CENTRAL
ROCKIES FOR MOST OF THE REMAINDER OF THE WORK WEEK. TEMPERATURES
WILL BE AROUND NORMAL AND EACH DAY WILL BRING A CHANCE OF
PRECIPITATION INCLUDING LIGHT SNOW ABOVE 9000 FT AT NIGHT LATER IN
THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, May 27, 3:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT MON MAY 27 2013

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS THE
BIGHORN MOUNTAINS AND JOHNSON COUNTY AGAIN LATE THIS MORNING INTO
THE AFTERNOON HOURS. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE HIGHER
TERRAIN OF CENTRAL AND WESTERN WYOMING AND ALONG THE REMAINDER OF
THE I25 CORRIDOR INTO CASPER. A THUNDERSTORM OR TWO COULD ALSO
MOVE OFF OF THE UINTAS INTO SOUTHERN SWEETWATER COUNTY...PRODUCING
STRONG OUTFLOW WINDS.

ELSEWHERE...THE STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS...AND
FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA. STORMS
COULD MOVE OVER THE SAME AREAS WHICH COULD CAUSE FLASH FLOODING...
ESPECIALLY DOWNSTREAM OF BURN SCARS.

FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED
ACROSS NORTH-CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HAIL OF ANY
SIZE...OR WIND GUSTS OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 27, 9:58 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1058 AM MDT MON MAY 27 2013

WYZ002>008-271800-
ABSAROKA MOUNTAINS WY-BIGHORN MOUNTAINS WEST WY-CODY FOOTHILLS
WY-NORTH BIG HORN BASIN WY-OWL CREEK AND BRIDGER MOUNTAINS
WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-
1058 AM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOT SPRINGS COUNTY IN
CENTRAL WYOMING...AND BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES IN
NORTH CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING
UNTIL NOON MDT...

AT 1053 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK BASIN TO 6
MILES SOUTHWEST OF GOOSEBERRY CREEK...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL WITH SOME OF THESE STORMS...ALONG WITH BRIEF HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...
FRANNIE AND DEAVER AROUND 1105 AM MDT. HWY 14/16/20 MILE MARKER 80
AND BYRON AROUND 1115 AM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4499 10788 4493 10787 4491 10784 4487 10785
      4482 10781 4480 10782 4477 10774 4471 10771
      4405 10769 4384 10882 4501 10889 4501 10791
TIME...MOT...LOC 1656Z 255DEG 37KT 4499 10875 4395 10870

LIPSON

The radar

The Riverton/Lander radar (KRIW), 143 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Park

When
May 27, 10:00 AM MST to 10:18 AM MST
Where
Park County, 12.48 mi N of Meeteetse to 17.45 mi NNE of Meeteetse
Rating
EF0
Path length
6.27 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
44.328, -108.827

The Park County Sheriffs Office reported a weak tornado east of State Highway 120 between Cody and Meeteetse, and north of the Greybull River. The tornado was seen and photographed from several vantage points as it traveled east-northeast near the Y-U Bench.

Hail, Johnson

When
May 27, 12:15 PM MST
Where
Johnson County, 1.91 mi ESE of Sussex
Measured
0.88 in hail
Reported by
Public
Coordinates
43.689, -106.265

Nickel sized hail was observed at a ranch near Sussex.

Hail, Washakie

When
May 27, 12:35 PM MST
Where
Washakie County, 10.22 mi NW of Ten Sleep Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.128, -107.571

Hail up to one inch in diameter fell at a ranch 9 miles northwest of Ten Sleep.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyThe tornado archive for Wyoming, 2013Warnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443248, 449395, 449393.